Some older ER patients are getting the wrong medicines, study finds

Mar 12, 2010

A University of Michigan study recently published in Academic Emergency Medicine says that it is common for patients 65 and older to receive potentially inappropriate medications when treated in an emergency room.

Nearly 19.5 million older patients, or 16.8 percent of eligible emergency visits from 2000-2006, received one or more potentially inappropriate medications - or PIMs. The large sample of approximately 470,000 ED and outpatient clinic visits, corresponding to a national estimate of about 1.5 billion total visits, allowed the researchers to determine the extent of the problem nationwide.

"There are certain medications that probably are not good to give to older adults because the potential benefits are outweighed by potential problems," says lead author, William J. Meurer, M.D., M.S., assistant professor, U-M Departments of Emergency Medicine and Neurology.

Researchers looked at a nationwide sample of emergency visits using data from the National Hospital Ambulatory Care Survey, to see how many patients aged 65 and older sent home from the ED were prescribed potentially inappropriate medications.

Ten medications accounted for 86.5 percent of PIMs used in the ED. The five most common ones were promethazine, ketorolac, propoxyphene, meperidine, and diphenhydramine; and two of these - promethazine and ketorolac - accounted for nearly 40%.

Meurer suggested that further efforts are needed to educate doctors about the suitability of certain medications for older adults.

He also says the study showed that prescribing inappropriate medications was less likely to occur if a resident or intern was involved in the treatment, probably due to the fact that younger doctors have had recent training about medications.

There was substantial regional and hospital type (teaching vs. non-teaching) variability. PIMs were less likely to occur in visits to hospitals in the Northeast and twice as likely in other parts of the country. And receiving a potentially inappropriate medication was more likely to occur at for-profit hospitals.

The study did not explore the possibility of medication interactions, so it is possible that the potential harm by medications is underestimated.

Meurer offers the following advice to patients:

  • Make sure you talk to your primary care physician, either during or after your ED visit.
  • Know what medications and supplements you are taking and make sure the nurses and doctors at the ED know.
  • Talk to the ED doctors and nurses about how long the medicines they have given you will affect you.
  • Ask for a list of all medications that you received while at the ED before you leave the ED for home or to go to a bed in the hospital. The list should include information on the possible side effects of those medicines.
  • If you leave the ED and then have an adverse event caused by medication, contact your physician immediately or go back to the emergency department.
  • Be proactive with your pharmacy and make sure you understand what you are taking.

Explore further: Continued reliance on Windows XP in physician practices may threaten data security

More information: Paper: www3.interscience.wiley.com/cgi-bin/fulltext/123305845/PDFSTART

add to favorites email to friend print save as pdf

Related Stories

Some drugs increase risk of falling

Jul 09, 2008

Researchers at the University of North Carolina at Chapel Hill have created a list of prescription drugs that increase the risk of falling for patients aged 65 and older who take four or more medications on a regular basis.

Older adults at high risk for drug interactions

Dec 23, 2008

At least one in 25 older adults, about 2.2 million people in the United States, take multiple drugs in combinations that can produce a harmful drug-drug interaction, and half of these interactions involve a non-prescription ...

Adverse drug events: a large burden in pediatric care

Sep 28, 2009

(PhysOrg.com) -- An 11year national analysis at Children's Hospital Boston shows that side effects or accidental overdoses of medications are a common complication of outpatient care in children, generating more than half ...

Recommended for you

What are the chances that your dad isn't your dad?

14 hours ago

How confident are you that the man you call dad is really your biological father? If you believe some of the most commonly-quoted figures, you could be forgiven for not being very confident at all. But how ...

New technology that is revealing the science of chewing

Apr 15, 2014

CSIRO's 3D mastication modelling, demonstrated for the first time in Melbourne today, is starting to provide researchers with new understanding of how to reduce salt, sugar and fat in food products, as well ...

After skin cancer, removable model replaces real ear

Apr 11, 2014

(HealthDay)—During his 10-year struggle with basal cell carcinoma, Henry Fiorentini emerged minus his right ear, and minus the hearing that goes with it. The good news: Today, the 56-year-old IT programmer ...

Italy scraps ban on donor-assisted reproduction

Apr 09, 2014

Italy's Constitutional Court on Wednesday struck down a Catholic Church-backed ban against assisted reproduction with sperm or egg donors that has forced thousands of sterile couples to seek help abroad.

User comments : 0

More news stories

Down's chromosome cause genome-wide disruption

The extra copy of Chromosome 21 that causes Down's syndrome throws a spanner into the workings of all the other chromosomes as well, said a study published Wednesday that surprised its authors.

How kids' brain structures grow as memory develops

Our ability to store memories improves during childhood, associated with structural changes in the hippocampus and its connections with prefrontal and parietal cortices. New research from UC Davis is exploring ...

Ebola virus in Africa outbreak is a new strain

The Ebola virus that has killed scores of people in Guinea this year is a new strain—evidence that the disease did not spread there from outbreaks in some other African nations, scientists report.